Hi, does anybody else have hair loss due to RA. I've got a bold patch around the temple area and when I googled it last night the word 'alopecia' came up and that it was an auti-immune problem. So, on top of everything else I'm going bald. I'm thoroughly depressed by this; seems there's no end to the joys that this disease brings. I read that steroid injections can help. Is anybody in the same boat? Thanks xx

19 Replies

  • Hiya Glynis. I had some general all over hair loss when I first started MTX, very little really but it settled as my body got used to it & with a good cut nobody knew except my hairdresser & me. Now it's better condition & wavy & though if I need an increase there are more hairs in my brush but again it settles. I could by no means say it caused baldness. Whilst RD itself can cause hair loss it's not common so it would be your Rheumy who'd confirm if refer you. I have a friend who had hair loss when she went through the menopause but I couldn't say it caused bald patches. Don't know about steroid injections as I've only had one as I take a low maintenance dose. Not sure if one would be given for hair loss, maybe better to work out which med (if it is a med) is causing it & go from there.

  • Thanks Paula. I've made an appt with my doctor on Friday so I'll discuss it with him.

  • Do let me know what he makes of it. Like you it would concern me I'd had bald patches. My h had alopecia as a young teen but covered it with his '70's hairstyle. It was only when the wind blew his hair through the open car window did his mum find out about it. That was put down to hormones & it did grow back, not that he's got much now!

  • Ha ha! My partner has a full head of hair, although it's mainly grey. He'll have more than me soon at the rate things are going! Thanks, I'll let you know how it goes with the GP.

  • Hi Paula,

    Well, went to the GP yesterday and he had a look. No inflammation (I could have told him that). He doubts whether it's the RA and doesn't think it'll get any worse.... so it's a typical "lets wait and see what happens" situation. I've had loads of those. Anyway, I broke down in his office, which was embarrassing, although he showed sympathy and made the right noises; a bad day yesterday with my coccyx pain continuing (two years now) despite an x-ray guided injection recently. I've also had acupuncture for it - with no improvement. The doctor offered me a tissue and talked about pain medication (can't remember the drug but it's side-effects are drowsiness). I already take the RA drugs, thyroxine and tramadol for the pain and I don't want to take anything else systemic as I rattle when I walk as it is. Still, despite it all I'm determined to have a good Christmas and hope the new year brings better health.

    Take care and sorry to have a moan. Fortunately, I have a very sympathetic mother, bless her. xx

  • So, no answers then Glynis. Let's hope it's a reaction, stress or whatever & it settles & grows. My h's did even though he has less now that's age related! Your GP didn't go down lines of hormonal changes?

    I know how disappointing it can be if there's no causal reason & maybe the release was a good thing, you talked about the pain & maybe wouldn't have otherwise as that wasn't the reason for the appointment.

    I know it seems "yet another pill thing" but do think about it. My OA pain wasn't well controlled at all until it was tackled in in a half hour appointment with my GP. She knew what I'd not take (tramadol being one) so was prepared with options & she saw me monthly until I'd reached the correct doses of each med. You know too that without trying you don't know if you'll have no side effects or a whole bunch of em, preferably the former of course but pain management at a pain clinic may be an option? You could think about it over Christmas.

    I've done my bit this morning & been for bowel cancer screening, with no pain relief & was praised for it! x

  • Thanks. I will give it some thought over Christmas. Well done on the screening. You're braver than me! X

  • Hi Paula, thought I would catch up with you. How are you these days?

  • Hi Glynis,

    The alpecin shampoo is very good.

    There is a temptation to blame everything on RA, but in fact it could just because your getting older. I would seriously avoid grouping everything in with RA. Look at the symptoms individually and clean up all areas of diet and lifestyle before deciding anything is related to RA.

    I used to make this mistake often and it is the very root of depression and self inflicted crisis. Avoid it, smile, and move on with a free mind.

    There are loads of ways to treat baldness but health is an inside out deal.

    Hope this helps.

    Best wishes,


  • Hi, you're right... it is easy to blame everything on RA, it just seemed to make sense to me. The menopause could also be a factor. I'm seeing my GP on Friday this week and will discuss with him. Thanks for your reply x

  • Hello there

    I understand how hair loss can make you feel.

    I lost quite a lot when I became anaemic and now have to take iron every day for life as body can't store it. I lost a fair bit when lupus flared again when started immune suppressants for SLE and RA and again in the menopause. Funnily enough lost hardly any when going through cancer treatment!?

    As said above lots of reasons for hair loss but iron deficiencies is the simplest to check for and sort.

    Take care and hope you sort it out.

  • Thanks. I'm pretty sure my iron intake is OK but it's something I'll bring up with my GP on Friday. x

  • Hi Glynis,

    Make a big ass list of all the questions you want to ask your Dr.

    Don't commit this stuff to memory or you will forget or get bogged down in mind numbing jargon.

    The time you spend with your doctor is your time, you paid for it!

    It does not belong to the doctor. Yes they are under pressure but that doesn't mean anyone should leave a consultation without ragging all of the points out.

    Use your visit productively because the major moan I hear is.....My doctor did this or that and I didn't get what I wanted.

    Yet no one ever goes prepared, takes a pen, or figures out any questions. No one ever questions why the decisions are made or where the conclusions come from.

    Make a list and investigate the conclusions your doctor comes up with, you might be surprised by some of them.

    I know I have been and I'm shocked at the lack of knowledge on any subjects outside of general health or prescribing.

    Which they are awesome at and isn't criticism.

    All the best,


  • Thanks for the advice; it's hard to get everything sorted in the ten-minute slot you're allocated and there's always something you forget to ask, but writing things down is a very good idea. Cheers

  • Hey Glynis,

    Don't assume you have ten mins? Take as long as you need because you only get one shot at it a year.

    As you can imagine, I talk my doctor to death. She even once yawned in my face to get rid of me.

    I don't mind rudeness as long as I get the information I need.

    Once spent half an hour in the hospital discussing what's going on with the inflammatory cascade.

    I don't do it on purpose but sometimes you just gotta know? Some people are in and out in seconds so I'm sure they get the time back from those who have no questions. That's a lot of folks.

    True story! lol

    Best wishes,


  • Try baby shampoo, it is much more gentler with no harsh chemicals, I had my hair cut short to hide the thinning caused by a reaction to Mtx.

  • Hi yea I suffer from it big time mine is just starting to grow back but as soon as it starts to grow it comes out again I'm off to c a dermatologist next week c how he can help last time I saw him he said about putting me under a infor red light to c if that helps but will c what he says mine comes out in top of my head it's very embarrassing I hate can't have nice long hair like other women hope u sort urs out

  • Hi Tracey, thanks for your reply. Hope that infra red works for you. I still keep my hair long as it's the only way to cover up the bald patches at the temples. It's not what it used to be though. Merry Christmas xx

  • Givi try to grow it but as soon as it g ta heavy it falls out have a good Xmas xx

You may also like...